Colorado, 2019

Hail in Colorado, August 22, 2019

August 22, 2019 · NWS PUB · 1 event in 1 county or zone

On the afternoon of August 22nd, an isolated strong to possibly severe thunderstorm moved off the Ramprt Range and into the Manitou Springs city limits; just west of Colorado Springs. A report of nickel size hail was sent in by a trained spotter from downtown Manitou Springs.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

On the afternoon of August 22nd, an isolated strong to possibly severe thunderstorm moved off the Ramprt Range and into the Manitou Springs city limits; just west of Colorado Springs. A report of nickel size hail was sent in by a trained spotter from downtown Manitou Springs.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Aug 22, 1:43 PM MST, 1 hour 19 minutes earlier.

Area forecast discussion, Aug 22, 1:43 PM MST, 1 hour 19 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
243 PM MDT Thu Aug 22 2019

.SHORT TERM...(This evening through Friday)
Issued at 243 PM MDT Thu Aug 22 2019

Currently...

At 2 pm, showers and thunderstorms were noted over the higher
terrain and were moving onto the plains. SPC mesoanalysis across the
region showed ML CAPE values ranged from about 500 down near KTAD to
2000 over Kiowa county. Shear was also weakest down near KTAD and
strongest (35 knts) over Kiowa. Given this shear/CAPE combo,
Supercell composite values were registering in the 2 to 5 range
across the southeast plains.

Temps were well into the 80s across the plains with 70s in the
valleys. Dewpoints were around 50 along the I-25 corridor and around
60 out east. 20s and 30s were noted in the mtns.

Rest of today into tonight...

Given the CAPE/shear values, cant rule out a strong storm or two
across the Palmer Divide and far eastern plains the rest of this
afternoon and early evening. Overall best chance of storms per high
res guidance will be over El Paso and Kiowa counties with storm
coverage less over the rest of the plains.

Based off hi res guidance, storms will move generally east through
the evening hours although any stronger convection will move
southeast. storms should be over with by midnight. later tonight
some low clouds will be possible over the far NE sections of the
eastern plains, otherwise mostly clear skies are likely.

.LONG TERM...(Friday night through Thursday)
Issued at 243 PM MDT Thu Aug 22 2019

Friday Night:

A trough passage Friday night will keep thunderstorms, some strong
to severe, lingering into the later evening hours over Kiowa County.
To the south, upslope flow over the Raton Mesa will have sparked
thunderstorms, so counties like eastern Las Animas, Baca, Bent, and
Prowers, may see some lingering thunderstorms as well. CAPE values
over the far eastern plains around 600 - 1,500 J/kg, with the Kiowa
County around 1,500 and Baca closer to 700 J/kg. 0-6 km Bulk Shear
values will be around 30 to 40 kts, so if convection can reach the
eastern plains, some strong to severe storms are possible. The main
hazards will be quarter size hail and wind gusts up to 60 mph.

Saturday:

Saturday will be a relatively calm, albeit, hot day. The 500hPa
heights will rise after the trough passage and model derived skew-
T/log P diagrams show an inversion from the 800hPa-700hPa layer.
Without a strong lifting mechanism around (since the heights are
rising), the CIN aloft over the eastern plains shouldn't be broken.

The upper level flow will be from the northwest on Saturday, which
will warm the temperatures to around 5F to 10F above average for
this time of year. So expect temperatures in the upper 90s over the
plains, the mid 80s over the mountain valleys, and the 60s to 70s
for the mountains.

Sunday:

A jet streak with magnitudes around 40 to 50 kts (the stonger values
will be located over Wyoming and Montana) will propagate over
northern Colorado on Sunday afternoon and depending on how far south
it travels, there could be some critical fire weather conditions
over the lower elevations mainly over El Paso, Pueblo, Fremont,
Chaffee counties. The GFS and ECMWF resolve a more southerly track
for the jet streak, meaning that the surface winds will be strong
enough for critical fire weather conditions, whereas the NAM has a
more northerly track, limiting the surface wind speeds. There is
higher confidence that the jet streak will make it over southern
Colorado, so critical fire conditions are expected. No matter what,
though, the air will be very dry with PWAT values ranging from 0.3
to 0.5 inches, so at a minimum, near critical fire weather
conditions are expected.

Since the atmosphere will be so dry (less moisture means lower
specific heat values, therefore the air can warm up more quickly)
and the upper level flow orientation will be efficient for
downsloped air (compressional heating), near record high
temperatures are expected over the lower elevations. Expect upper
90s to low 100s over the plains, mid to upper 80s over the mountains
valleys, and mid 60s to low 70s over the mountains.

Monday:

A broad trough will be over Manitoba, Canada, which will produce a
cold front that will propagate over Colorado. The GFS resolves a dry
outcome and the ECMWF resolves isolated thunderstorms over the
mountains. Theoretically, the GFS' outcome is the more believable
one. PWAT values over the mountains will be around 0.1 to 0.3
inches, which makes it difficult to produce any thunderstorms.
Mountain top cloud cover is expected, though. Otherwise, about a 10F
cool off is expected across the plains, with high temperatures in
the low 90s. The mountain valleys and mountains, on the other hand,
will remain unaffected by the cold front since the front range is
blocking the intrusion of cooler air, so expect similar temperatures
to Sunday.

Tuesday through Thursday:

The upper level ridge returns to the four corners region beginning
on Tuesday afternoon, but it will take some time for the Pacific
based moisture to reach southern Colorado again. Expect dry and warm
conditions through Wednesday, with Thursday having the best chance
at afternoon thunderstorms over the mountains.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 243 PM MDT Thu Aug 22 2019

VFR is expected during the next 24 hours at all 3 taf sites, KPUB,
KALS and KCOS. An isolated storm cant be ruled out of either of the
TAF sites this afternoon/early evening. For tomorrow afternoon it
should be dry at KALS through the day with an isolated storm
possible during the mid afternoon at KPUB and KCOS.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...HODANISH
LONG TERM...SKELLY
AVIATION...HODANISH
Hazardous weather outlook, Aug 22, 10:46 AM MST, 4 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1146 AM MDT Thu Aug 22 2019

COZ058>089-093>099-231800-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1146 AM MDT Thu Aug 22 2019

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon through Tonight

Isolated to scattered thunderstorms are expected this afternoon and
evening.  Storms are expected over the mountains, high valleys, and
portions of the I-25 corridor through the afternoon, and then are
expected to move across the southeast plains in the evening.
Lightning and gusty outflow winds up to 45 mph will be the primary
storm threats. However, one or two stronger storms will be
capable of producing hail up to the size of quarters, and locally
heavy rain. The best chance for stronger storms will be across El
Paso county.

If heavy rain moves over a recent burn scar, or an urban areas,
flash flooding will be possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Isolated to scattered showers and thunderstorms will be possible
over and near the higher terrain Friday afternoon, with storms
spreading east into a more unstable atmosphere across the far
southeast Plains through the late afternoon and evening. A few
strong to severe storms producing large hail, strong and damaging
winds and locally heavy rainfall, will be possible across the far
southeast Plains, while the main threats from most storms will be
lightning and gusty outflow winds.

Warmer and drier weather looks to take hold once again for Saturday
into the early next week, with more isolated afternoon and evening
storms possible. The main storm risks will be lightning and gusty
outflow winds.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will be
possible this afternoon and evening over southeast and south central
Colorado.

Hodanish

In the hours before

Special weather statement, Aug 22, 1:45 PM MST, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Pueblo CO
245 PM MDT Thu Aug 22 2019

COZ081-084-222115-
Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And
11000 Ft CO-
Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft
CO-
245 PM MDT Thu Aug 22 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN TELLER AND
NORTHWESTERN EL PASO COUNTIES UNTIL 315 PM MDT...

At 245 PM MDT, Doppler radar was tracking a strong thunderstorm over
Monument, or 18 miles north of Colorado Springs, moving east at 5
mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Monument, Air Force Academy, Palmer Lake and Gleneagle.

LAT...LON 3897 10474 3906 10503 3913 10498 3913 10464
TIME...MOT...LOC 2045Z 284DEG 6KT 3910 10488

KTS
Special weather statement, Aug 22, 1:56 PM MST, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Pueblo CO
256 PM MDT Thu Aug 22 2019

COZ079-086-087-222130-
Pueblo Vicinity/Pueblo County Below 6300 Feet CO-
Wet Mountains between 6300 and 10000Ft CO-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft CO-
256 PM MDT Thu Aug 22 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HUERFANO AND
SOUTHWESTERN PUEBLO COUNTIES UNTIL 330 PM MDT...

At 256 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles northeast of Greenhorn Mountain, or 18 miles southeast of
Junkins Burn Scar, moving east at 10 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Colorado City.

LAT...LON 3793 10490 3801 10492 3811 10471 3788 10467
TIME...MOT...LOC 2056Z 257DEG 9KT 3798 10484

KTS
Special weather statement, Aug 22, 2:17 PM MST, 45 minutes before
Special Weather Statement
National Weather Service Pueblo CO
317 PM MDT Thu Aug 22 2019

COZ076-077-079-083-222200-
Wet Mountains between 6300 and 10000Ft CO-
Western/Central Fremont County Below 8500 Ft CO-
Canon City Vicinity/Eastern Fremont County CO-
Northwestern Fremont County  Above 8500Ft CO-
317 PM MDT Thu Aug 22 2019

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL FREMONT COUNTY UNTIL 400
PM MDT...

At 317 PM MDT, Doppler radar was tracking a strong thunderstorm near
Royal Gorge, or 21 miles northeast of Hayden Pass Burn Scar, moving
east at 15 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Royal Gorge and Canon City.

LAT...LON 3839 10549 3852 10549 3858 10522 3833 10521
TIME...MOT...LOC 2117Z 269DEG 12KT 3846 10541

KTS
Special weather statement, Aug 22, 2:58 PM MST, 4 minutes before
Special Weather Statement
National Weather Service Pueblo CO
358 PM MDT Thu Aug 22 2019

COZ077-079-081-083-222230-
Wet Mountains between 6300 and 10000Ft CO-
Western/Central Fremont County Below 8500 Ft CO-
Canon City Vicinity/Eastern Fremont County CO-
Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And
11000 Ft CO-
358 PM MDT Thu Aug 22 2019

...SPECIAL WEATHER STATEMENT...

At 358 PM MDT, Doppler radar was tracking a strong thunderstorm near
Royal Gorge, or 27 miles north of Junkins Burn Scar, moving east at
15 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Florence, Royal Gorge, Canon City and Penrose.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3841 10537 3854 10538 3860 10506 3836 10505
TIME...MOT...LOC 2158Z 268DEG 14KT 3850 10529

BL
Special weather statement, Aug 22, 2:59 PM MST, 3 minutes before
Special Weather Statement
National Weather Service Pueblo CO
359 PM MDT Thu Aug 22 2019

COZ081-083-222230-
Canon City Vicinity/Eastern Fremont County CO-
Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And
11000 Ft CO-
359 PM MDT Thu Aug 22 2019

...SPECIAL WEATHER STATEMENT...

At 359 PM MDT, Doppler radar was tracking a strong thunderstorm near
Victor, or 22 miles southwest of Colorado Springs, moving east at 5
mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northeastern
Fremont and south central Teller Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3859 10521 3865 10521 3868 10500 3855 10500
TIME...MOT...LOC 2159Z 268DEG 6KT 3862 10514

BL
Local storm report, Aug 22, 3:02 PM MST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
402 PM MDT THU AUG 22 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0402 PM     HAIL             5 NE MANITOU SPRINGS    38.91N 104.86W
08/22/2019  M0.88 INCH       EL PASO            CO   TRAINED SPOTTER

&&

The radar

The Pueblo radar (KPUX), 77 km away, was scanning. The volume nearest the first event began at 22:01 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, El Paso

When
August 22, 3:02 PM MST to 3:05 PM MST
Where
El Paso County, 4.73 mi NE of Manitou Spgs
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.910, -104.860

Nickel size hail reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2019Every state in 2019This day in weather historyWarnings in Colorado, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 851221.